Alert archive / Kansas / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 281, NWS Goodland, KS

August 31, 2000Wallace County, Kansas

NWS Goodland, KS issued this severe thunderstorm warning at Aug 31, 2000, 5:46 PM MDT for Wallace County, Kansas. It was in force for 59 min. 2 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Aug 31, 2000, 5:46 PM MDT (23:46 UTC)
Expired
Aug 31, 2000, 6:45 PM MDT
In force
59 min
Issued by
NWS Goodland, KS
Area
Whole counties

County Wallace County, KS

The radar

The Goodland radar (KGLD), 50 km from the middle of the area, began a volume at 23:48 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 31, 6:10 PM MDTHail 1Weskan, KS
Aug 31, 6:55 PM MDTHail 0.75Sharon Spgs, KS

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 11.8 hours before the alert went out and 207 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 2000-08-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 363 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 2000-08-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 25 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
363 J/kg
Mixed-layer CIN
-205 J/kg
Mixed-layer LCL
2211 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
25 m²/s²
0-3 km storm-relative helicity
32 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KGLD 312347
SVRGLD
KSC199-010045-

BULLETIN - IMMEDIATE ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GOODLAND KS
546 PM MDT THU AUG 31 2000

THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN WALLACE COUNTY IN WEST CENTRAL KANSAS

* UNTIL 645 PM MDT

* AT 543 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 8 MILES WEST OF WESKAN...OR ABOUT 13 MILES EAST
  OF CHEYENNE WELLS...MOVING NORTHEAST AT 25 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  WESKAN AT 600 PM MDT
  SHARON SPRINGS AT 620 PM MDT

AT 525 PM MDT THIS STORM PRODUCED HAIL THE SIZE OF NICKELS AT 10 
MILES SOUTHEAST OF CHEYENNE WELLS.

HAIL UP TO ONE INCH IN DIAMETER AND STRONG AND DAMAGING WINDS OF 60
MPH OR MORE CAN BE EXPECTED WITH THIS STORM.

WHEN THUNDERSTORMS ARE OCCURRING...MOVE INDOORS. DO NOT STAND BY
WINDOWS. UNLESS IT IS AN EMERGENCY...AVOID USING TELEPHONES...
COMPUTERS...AND ELECTRICAL APPLIANCES UNTIL THE STORM HAS PASSED.
DAMAGING WINDS...LARGE HAIL...VERY HEAVY RAIN...AND FREQUENT DEADLY
LIGHTNING ARE ALL POSSIBLE IN SEVERE THUNDERSTORMS.

$$

SVEN

LAT...LON 3875 10204 3893 10159 3899 10149 3912 10148
          3912 10177 3897 10205

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 31, 5:40 PM MDT, 6 minutes earlier.

Area forecast discussion, Aug 31, 5:40 PM MDT, 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
540 PM MDT THU AUG 31 2000

WILL BE UPDATING ZONES TO INCREASE POPS/AREAL COVERAGE TO THE 60 TO
70 PERCENT RANGE IN THE SOUTH AND TO 40 PERCENT ELSEWHERE.  BASED
ON LOCATION OF BOUNDARIES AND THE WAY THE 18Z ETA IS HANDLING THE
SCENARIO SO FAR...WILL LEAN TO ITS SOLUTION BASED ON SOURCES AND
ELEVATION OF LIFTING MECHANISMS AND THE AMOUNT OF MOISTURE
AVAILABLE TO THE STORMS.

HAVE ALREADY HAD NICKEL SIZE HAIL IN STORM IN CHEYENNE COUNTY
COLORADO...AND 65 TO 70 DBZ REFLECTIVITIES AT 32 KFT WERE NOTED AFTER
THAT REPORT.

STORMS ARE RELATIVELY SLOW MOVING...SO WILL INCLUDE HEAVY PRECIP
MENTION AS WELL.

QUESTION FOR THE REST OF THE NIGHT IS HOW FAR NORTH THE CONVECTION
WILL SPREAD.  IT IS POSSIBLE THAT ALL OF THE CWFA NEEDS 60 TO 70
POPS.

.GLD...NONE.

ENTWISTLE

In the hours before

Local storm report, Aug 31, 5:31 PM MDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
531 PM MDT THU AUG 31 2000

TIME(MDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0525 PM    10 SE CHEYENNE WELLS      CO   .88 INCH HAIL
08/31/00   CHEYENNE                       REPORTED BY STORM
                                          SPOTTER.

N

Nearby

Severe Thunderstorm Warnings in Kansas, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.